Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Lubbock, TX

June 2, 2004Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 2, 2004, 5:37 PM CDT for Garza County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 5:37 PM CDT (22:37 UTC)
Expired
Jun 2, 2004, 6:30 PM CDT
In force
53 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Garza County, TX

The radar

The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS54 KLUB 022237
SVRLBB
TXC169-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
535 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND  
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 
  MILES NORTHWEST OF POST...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LAKE ALAN
  HENRY...JUSTICEBURG AND POST.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10146 3303 10146 3303 10104 3339 10105

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:10 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 2, 3:10 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT WED JUN 2 2004

.SHORT TERM...
SEVERAL FACTORS IN PLAY FOR POTENTIAL CONVECTION AND SEVERE WEATHER
THIS EVENING. GOOD LOW LEVEL THERMAL RIDGE AXIS ACRS FA ACRS NERN
2/3DS OF FA. OUTFLOW BOUNDARY FROM CONVECTION EARLIER TODAY ACRS SRN
KS/NRN OKLA PUSHING QUICKLY SSW THROUGH NERN TX PANHANDLE.
CONVERGENCE BOUNDARY NEAR A MULESHOE TO POST LINE. ALSO HAVE UPSLOPE
FLOW ONTO HIGHER TERRAIN OF WRN TX PANHANDLE AND NERN NEW MEXICO.
STEEP MID LEVEL LAPSE RATES PER 12Z UAA AND AC/ACCAS FOR MUCH OF THE
DAY FROM HERE NWD. WILL FOCUS ON INITIATION NEAR THE TWO
AFOREMENTIONED BOUNDARIES AND HIGHER TERRAIN. EVOLUTION OF ONE OR
TWO CONVECTIVE SYSTEMS POSSIBLE WITH SEWD MOVEMENT GIVEN WNW FLOW
ALOFT AND SE LOW LEVEL INFLOW. GIVEN GOOD AMOUNT OF LOW LEVEL WIND
SHEAR...SUPERCELLS LIKELY. WILL MAINTAIN PREVIOUS HIGH POPS WITH
MENTION OF SEVERE. SFC WIND SHIELD SHOULD BACK TO ELY ACRS THE
ENTIRE FA AS COLD FRONT/OUTFLOW MOVES ACRS THE FA...ALTHOUGH
STORMS/MCS WILL MESS THINGS UP AT TIMES. CLOUD COVER TO KEEP TEMPS
FROM BOTTOMING OUT. LOOKING TO THURSDAY...DIFFICULT TO PINPOINT
INITIATION GIVEN QUESTIONS ABOUT RECOVERY AND BOUNDARY LOCATIONS.
LIKELY LOOKING AT AREAS EAST OF LBB IF SFC TEMPS CAN RECOVER.
OTHERWISE MCS OFF HIGHER TERRAIN IMPACTING FA AFTER 00Z. WILL KEEP
SHOTGUN 20S ATTM. RB/07

.LONG TERM...
NORTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION THROUGH FRIDAY
AS A 594 DM HIGH AT 500 MB REMAINS ANCHORED NEAR THE NEW MEXICO
BOOTHEEL WITH THE RIDGE AXIS EXTENDING NORTH ACROSS THE SOUTHERN
ROCKIES. SOUTHERLY LOW LEVEL FLOW WILL CONTINUE TO ADVECT GULF
MOISTURE ACROSS THE REGION. WITH MODELS INDICATING STEEP MID
LEVEL LAPSE RATES EXPECT STORMS TO DEVELOP ALONG THE HIGHER
TERRAIN OF NORTHEAST NEW MEXICO/SOUTHEAST COLORADO AND PROPAGATE
SOUTHEAST ACROSS THE FORECAST AREA. WILL THUS CONTINUE CHANCE
TO SLIGHT CHANCE OF PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY
NIGHT. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT SHOWING THE
UPPER RIDGE OVER THE ROCKIES BEGINNING TO FLATTEN SATURDAY. WHERE
THEY DIFFER IS WITH HANDLING OF UPPER LOW MOVING OUT OF THE
PACIFIC NORTHWEST...ACROSS THE MOUNTAINS AND INTO THE NORTHERN
PLAINS. THEY MAINLY AGREE ON A FLAT RIDGE OVER THE REGION THROUGH
THE WEEKEND WITH GFS...NOGAPS AND CANADIAN A TRANSITION TO A MORE
SOUTHWEST FLOW BY TUESDAY. UKMET AND ECMWF ARE MORE ZONAL. WITH
UNCERTAINTY OF MODELS WILL CONTINUE 10 TO 20 PERCENT POPS ACROSS
THE REGION INTO THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       60  86  60  92 /  50  20  40  20
TULIA        62  83  62  91 /  60  20  40  20
PLAINVIEW    62  83  63  91 /  60  20  40  20
LEVELLAND    63  89  64  92 /  50  20  30  20
LUBBOCK      63  86  64  92 /  50  20  30  20
BROWNFIELD   64  93  65  93 /  40  20  20  20
CHILDRESS    65  84  66  89 /  60  20  40  20
SPUR         66  85  66  91 /  60  20  30  20
ASPERMONT    67  84  68  90 /  60  20  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 2, 11:30 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 2 2004

TXZ021>044-031630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
THROUGH TONIGHT.

AN OUTFLOW BOUNDARY ORIGINATING FROM ONGOING THUNDERSTORMS IN
SOUTHWEST KANSAS WILL MOVE ACROSS THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA THIS AFTERNOON...BECOMING STATIONARY ACROSS THE NORTHERN
PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS BY LATE AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY
MID-AFTERNOON AS THE BOUNDARY INTERACTS WITH AN INCREASINGLY
UNSTABLE AIRMASS ACROSS THE AREA. THE COMBINATION OF MODERATE TO
STRONG INSTABILITY AND SUFFICIENT LOW-LEVEL WIND SHEAR WILL SUPPORT
THE DEVELOPMENT OF SEVERE THUNDERSTORMS. ALTHOUGH THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ISOLATED
TORNADOES WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF EASTERN NEW MEXICO LATE THIS AFTERNOON AND MOVE SOUTHEAST
ACROSS THE AREA TONIGHT.  THESE THUNDERSTORMS WILL LIKELY EVOLVE
INTO A LARGE CLUSTER OF STORMS WITH THE POTENTIAL TO BECOME
SEVERE...PRIMARILY PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY
NIGHT AS A WEAK FRONT LINGERS OVER THE AREA. SOME OF THESE STORMS
MAY HAVE THE POTENTIAL TO BECOME SEVERE ACROSS THE CENTRAL SOUTH
PLAINS AND LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

02

In the hours before

Special weather statement, Jun 2, 3:31 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT WED JUN 2 2004

TXZ021>026-030300-
BRISCOE-CASTRO-CHILDRESS-HALL-PARMER-SWISHER-
331 PM CDT WED JUN 2 2004

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 381 FOR
THE EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH IS IN EFFECT UNTIL 10
PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

BRISCOE...CASTRO...CHILDRESS...HALL...PARMER AND SWISHER

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

SILVERTON...DIMMITT...CHILDRESS...MEMPHIS...FRIONA AND TULIA

THIS IS A POTENTIALLY DANGEROUS SITUATION WITH THE POSSIBILITY FOR
DESTRUCTIVE TORNADOES. ALSO...HAIL TO 3 INCHES IN DIAMETER
AND WIND GUSTS TO 75 MPH ARE POSSIBLE IN AND CLOSE TO THE WATCH
AREA.

THE TORNADO WATCH AREA IS ALONG AND 85 MILES EAST AND WEST OF A
LINE FROM 40 MILES NORTH NORTHWEST OF LIBERAL KANSAS TO 75 MILES
EAST SOUTHEAST OF AMARILLO TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jun 2, 4:30 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT WED JUN 2 2004

TXZ027>032-034>038-040>044-030200-
BAILEY-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HOCKLEY-KENT-KING-LAMB-
LUBBOCK-LYNN-MOTLEY-STONEWALL-TERRY-
430 PM CDT WED JUN 2 2004

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 383 FOR PARTS OF THE SOUTH PLAINS AND ROLLING PLAINS. THE
WATCH IS IN EFFECT UNTIL 9 PM CDT AND INCLUDES THE FOLLOWING
COUNTIES...

BAILEY...LAMB...HALE...FLOYD...MOTLEY...COTTLE...HOCKLEY...LUBBOCK...
CROSBY...DICKENS...KING...TERRY...LYNN...GARZA...KENT AND STONEWALL

THIS INCLUDES THE CITIES OF MULESHOE...LITTLEFIELD...PLAINVIEW...
FLOYDADA...MATADOR...PADUCAH...LEVELLAND...LUBBOCK...CROSBYTON...
SPUR...GUTHRIE...BROWNFIELD...TAHOKA...POST...JAYTON AND ASPERMONT

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 65 MILES EAST AND
WEST OF A LINE FROM 35 MILES EAST NORTHEAST OF PLAINVIEW TEXAS TO 15
MILES SOUTHWEST OF BIG SPRING TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:58 PM CDTSevere Thunderstorm WarningLUBCastro62 min
Jun 2, 5:13 PM CDTSevere Thunderstorm WarningLUBSwisher62 min
Jun 2, 5:16 PM CDTSevere Thunderstorm WarningLUBCrosby59 min
Jun 2, 5:20 PM CDTSevere Thunderstorm WarningLUBFloyd25 min
Jun 2, 5:32 PM CDTSevere Thunderstorm WarningLUBBriscoe58 min
Jun 2, 5:41 PM CDTTornado WarningLUBSwisher49 min
Jun 2, 6:06 PM CDTSevere Thunderstorm WarningLUBCastro54 min
Jun 2, 6:14 PM CDTSevere Thunderstorm WarningLUBHall61 min
Jun 2, 6:40 PM CDTSevere Thunderstorm WarningLUBChildress50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.